Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Aberdeen, SD

June 5, 2003Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 5, 2003, 8:40 PM CDT for Brown County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2003, 8:40 PM CDT (01:40 UTC)
Expired
Jun 5, 2003, 9:15 PM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Brown County, SD

The radar

The Aberdeen radar (KABR), 35 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS53 KABR 060140
SVRABR
SDC013-060215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
840 PM CDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 915 PM CDT

* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLAREMONT...OR ABOUT 15 MILES SOUTHWEST OF
  BRITTON.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAREMONT AROUND 905 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4559 9799 4578 9800 4580 9819 4568 9820
          4557 9813

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 8:15 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 5, 8:15 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
815 PM CDT THU JUN 5 2003

.SHORT TERM...NO UPDATE.  PULSE SEVERE THUNDERSTORMS HAVE DROPPED
DIME SIZE HAIL OVER EASTERN ZONES ACCOMPANIED WITH RAIN AMOUNTS UP
TO AN INCH IN 2 HOURS.  THUNDERSTORMS HAVE ALSO PULSED ALONG
BOUNDARIES OVER THE WESTERN ZONES AS WELL.  REPORTS FROM EDMUNDS
COUNTY OF HIGH LEVEL COLD FUNNELS IN THE MID ATMOSPHERE AND LATER
SOME PEA-SIZE HAIL.  HAD A PUBLIC REPORT OF A TORNADO OVER WESTERN
STANLEY COUNTY THAT VELOCITY CROSS-SECTION SHOWED AS POSSIBLE...NO
VERIFICATION THOUGH FROM SPOTTERS IN THE AREA SO MAY HAVE BEEN A LOW
LEVEL COLD FUNNEL.  CURRENT FORECAST PACKAGE WITH OCCASIONAL SHOWERS
OR THUNDER IS WORKING WELL THIS EVENING.  RADAR SHOWS TOPS ARE
WARMING AND DYNAMICS ARE WEAKENING AS SUNSET APPROACHES.  CONVECTION
WILL CONTINUE THROUGH THE NIGHT BUT WITH LESS ENERGY.  MCNULTY

.LONG TERM...MONDAY THROUGH THURSDAY
MDLS IN GENERAL AGREEMENT WITH LONG-TERM PATTERN WITH INITIAL S/WV
PUSHING SOUTH OUT OF CANADA MONDAY NIGHT INTO TUESDAY. CAN/NOGAPS
LOOK A LITTLE MORE PROGRESSIVE WITH BRINGING THE SYSTEM THROUGH
EARLIER MONDAY...BUT AM LIKING THE LATER GFS AS SYSTEMS TEND TO SLOW
DOWN IN THE EXT. HOWEVER ALL MDLS AGREE IN KEEPING BEST DYNAMICS AND
MOISTURE TO THE NORTH OF THE ABR CWA. 12Z AVN IS SHOWING SOME DECENT
LL LIFT ACROSS CENTRAL SD AS THE FRONT MOVES THROUGH...BUT MOISTURE
SEEMS SOMEWHAT SCARCE. HAVE LEFT THAT TIME DRY FOR NOW...BUT WILL
CONTINUE TO MONITOR SYSTEM AS THIS TIME NEARS. ANOTHER VORT LOBE
ROTATING AROUND UPPER LOW IN CENTRAL CAN LOOKS TO SLIDE INTO THE NRN
PLAINS LATE TUE INTO WED. COULD SEE SOME SHRA POP UP IN SOUTHERLY
FLOW AHEAD OF THE SYSTEM...BUT A BETTER CHANCE FOR PRECIP WILL COME
WED AFTERNOON AS THE COLD FRONT SWINGS THROUGH. THEN REMAINDER OF
EXT LOOKS DRY. LOOKS LIKE COULD BE HEADING TOWARDS A PATTERN SWITCH
AS UPPER FLOW BECOMES MORE ZONAL INTO NEXT WEEK INSTEAD OF THE LARGE
WRN CONUS RIDGE. AS FAR AS TEMPS ARE CONCERNED...HAVE LEFT SIMILAR
TO PREVIOUS FCST AS THOSE VALUES CONTINUE TO LOOK ON TRACK.

.ABR...NONE.

DORN/ALBRECHT
Hazardous weather outlook, Jun 5, 11:38 AM CDT, 9 hours 2 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1138 AM CDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE
REMAINDER OF THE AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL
BE HAIL SMALLER THAN NICKELS...LIGHTNING AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY OR TONIGHT.

HARDING

In the hours before

Local storm report, Jun 5, 4:28 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
428 PM CDT THU JUN 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    4 S SUMMIT                SD   .88 INCH HAIL
06/05/03   GRANT

0410 PM    2 N SUMMIT                SD   .75 INCH HAIL
06/05/03   GRANT

MJA
Local storm report, Jun 5, 7:22 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0722 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    6 SW BRITTON              SD   0.75 IN HAIL
06/05/03   MARSHALL

HARDING

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.